Hail, Brewster
- When
- April 28, 5:32 PM CST
- Where
- Brewster County, Lajitas
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.280, -103.780
An upper level low over western Mexico resulted in severe weather across the Big Bend region of west Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low over western Mexico resulted in severe weather across the Big Bend region of west Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 28, 1:17 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 217 PM CDT SAT APR 28 2007 .SHORT TERM... WATER VAPOR SHOWS UPPER LOW TO BE LOCATED ACRS NRN MEXICO WITH ASSOCD 80KT 3H JET ROUNDING THE BASE. MEANWHILE SFC COLD FRONT HAS PUSHED INTO THE MTNS RESULTING IN AN INCREASE IN LOW LEVEL MSTR AND ADDING UPSLOPE COMPONENT. BY 00Z NOSE OF 3H JET WILL BE INTO THE BIG BEND/RIO GRANDE AREA WITH GOOD INDICATIONS OF DIVERGENCE... ESPECIALLY ON CYCLONIC SIDE OF JET. SFC HEATING ACRS MTNS HAS LIFTED MSTR AND RESULTED IN THICK DECK OF CU/SC THAT IS TEMPORARILY INHIBITING INSOLATION. MODIFIED 18Z KMRF NAM SOUNDING FOR 18Z SFC CONDITIONS REVEALS THERE IS STILL A STRONG CAP. EXPECT THAT AS SFC HEATING WEARS ON CLOUD BASES WILL CONTINUE TO LIFT AND INSOLATION WILL INCREASE AIDING IN DESTABILIZATION. 7H-5H LR/S ARE NEAR 8 C/KM ACRS THE MTNS AND WITH DWPNTS IN THE 50S CAPES NEAR 1500 J/KG ARE EXPECTED. NOTABLE INCREASE IN 0-6KM BULK SHEAR TO 50KTS ACRS DAVIS MTNS TO RIO GRANDE BY 00Z AND SEVERE STORMS ARE A CONCERN AS LOCAL HVY RAIN WITH PW/S NEAR AN INCH. TSTMS WILL CONTINUE TO DEVELOP AND MOVE N ACRS TRANS PECOS BY LATE TONIGHT WITH LARGE SCALE ASCENT. WRF/GFS BOTH INDICATE SHRTWV TROF WILL MOVE NWD INTO UPPER TRANS PECOS/WRN PB AROUND 06Z AND WILL OPT TO INCREASE POPS AND PULL SCT POPS A LITTLE FARTHER N. .LONG TERM... THE UPPER LEVEL LOW LOCATED OVER THE BAJA/NORTHERN MEXICO REGION IS EXPECTED TO LIFT NORTHEASTWARD ON SUNDAY...MOVING TO NEAR EL PASO BY SUNDAY EVENING...INTO SOUTHEAST NEW MEXICO BY MONDAY MORNING...AND THEN EAST ACROSS THE SOUTH PLAINS AND NORTHERN PORTIONS OF THE TEXAS PERMIAN BASIN ON MONDAY. WITH THE APPROACH OF THIS UPPER STORM SYSTEM ON SUNDAY...IMPRESSIVE UPPER LEVEL DIFFLUENT FLOW IS SEEN ON BOTH THE WRF AND GFS MODELS OVER THE SOUTHWEST TEXAS. AS AN UPPER LEVEL JET STEAK BEGINS TO NOSE INTO THE AREA ON SUNDAY MORNING...THE PRESENCE OF LOW LEVEL UPSLOPE FLOW AND ABUNDANT MOISTURE...AND LIFTED INDICES IN THE -2 TO -4 RANGE SHOULD EASILY BE ENOUGH FOR THUNDERSTORMS TO CONTINUE DEVELOPING OVER THE SOUTHWEST TEXAS SUNDAY MORNING. INITIALLY THESE STORMS SHOULD MOVE NORTHWARD...ALSO AFFECTING PORTIONS OF SOUTHEAST NEW MEXICO DURING THE DAY ON SUNDAY. CURRENT MODEL GUIDANCE ALSO INCREASES POPS OVER OTHER AREAS ACROSS CWA ON SUNDAY WITH A SERIES OF SHORTWAVES EXPECTED TO ROTATE AROUND THE EASTWARD PERIPHERY OF THE MAIN UPPER LOW ON SUNDAY. THIS SHOULD ALLOW FOR THUNDERSTORMS TO DEVELOP ALONG THE LOWER TRANS-PECOS REGION AND EXPAND IN COVERAGE DURING THE AFTERNOON AS THEY MOVE NORTHWARD ACROSS A GOOD PORTION OF THE TEXAS PERMIAN BASIN. GIVEN THE EXPECTED INSTABILITY...WE WOULD ANTICIPATE THAT SOME OF THESE THUNDERSTORMS COULD APPROACH SEVERE LEVELS WITH SEVERE HAIL BEING THE MAIN SEVERE WEATHER THREAT. FOR NOW...HAVE MADE A FEW MINOR MODIFICATIONS TO THE POP GRIDS BASED ON EXPECTED STORM MOVEMENTS. ALSO...WITH CONTINUED RE-DEVELOPMENT OF THUNDERSTORMS POSSIBLE ON SUNDAY AND INTO MONDAY ACROSS SOUTHERN PORTIONS OF THE CWA...FEEL THAT MENTION OF LOCALLY HEAVY RAINFALL IS WARRANTED ACROSS SOUTHERN AREAS. CURRENT FORECAST GRIDS DO AN EXCELLENT JOB IN TAPERING BACK THUNDERSTORMS CHANCES FROM WEST TO EAST ON MONDAY AS THE UPPER STORM SYSTEM SLIDES EASTWARD INTO THE BIG COUNTRY. THIS LOOKS LIKE A REASONABLE OUTCOME AND WILL CONTINUE WITH THE CURRENT FORECAST PACKAGE FOR MONDAY INTO TUESDAY. ANOTHER UPPER LEVEL SYSTEM WILL APPROACH THE AREA BY WEDNESDAY NIGHT PROVIDING AN OPPORTUNITY FOR SIGNIFICANT RAINS INTO THURSDAY. BASED ON POTENTIAL RAINFALL SUNDAY AND MONDAY OVER THE AREA...ADDITIONAL RAINS LATE WEDNESDAY AND THURSDAY COULD LEAD US INTO A FLOOD EVENT FOR PORTIONS OF THE CWA. THE GFS IS ALREADY SHOWING HIGH QPF VALUES ACROSS THE WESTERN PERMIAN BASIN BY MID WEEK. AS THIS WEEKEND EVENT UNFOLDS...WE SHOULD BEGIN TO KNOW MORE ABOUT THE MID WEEK FLOOD POTENTIAL DURING THE NEXT FEW FORECAST SHIFTS. OVERALL...HAVE LOWERED THE EXPECTED HIGH TEMPERATURES SLIGHTLY FOR SUNDAY BASED ON CLOUD COVER AND THUNDERSTORMS OVER THE AREA. ALSO...HAVE KEPT WEDNESDAY NIGHT TEMPERATURES WARMER THAN MAV/MET GUIDANCE IN ANTICIPATION OF INCREASED LOW LEVEL MOISTURE OVER THE AREA IN ADVANCE OF THE NEXT STORM SYSTEM. OTHER THAN THAT...HAVE CONTINUED WITH CURRENT FORECAST TRENDS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 79 59 78 / 10 40 50 50 CARLSBAD NM 58 76 57 84 / 30 60 50 20 DRYDEN TX 65 78 65 85 / 30 60 70 30 FORT STOCKTON TX 61 78 61 84 / 30 60 60 20 GUADALUPE PASS TX 50 74 55 81 / 30 70 40 20 HOBBS NM 58 78 60 80 / 10 50 50 30 MARFA TX 53 73 50 82 / 40 70 50 20 MIDLAND INTL AIRPORT TX 61 79 59 80 / 10 40 60 30 ODESSA TX 61 78 60 81 / 20 50 60 30 WINK TX 63 82 64 89 / 30 60 60 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 154 PM CDT SAT APR 28 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 154 PM CDT SAT APR 28 2007 /1254 PM MDT SAT APR 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF TRANS PECOS LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL EXIST ALONG AND WEST OF THE GUADALUPE AND DAVIS MOUNTAINS...AND THE BIG BEND REGION...SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE PRIMARY CONCERNS. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS WILL ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SUNDAY. THE BEST CHANCE FOR STORMS WILL OCCUR SUNDAY AFTERNOON AND EVENING. WIND GUSTS TO 50 MPH AND HAIL MAY ACCOMPANY THE STRONGEST OF THESE STORMS. HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS IN THE FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT. GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON ACROSS FAR WEST TEXAS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
3 hail, 1 flash flood. Local standard time, as filed.
Two feet of water flowed over Big Bend National Park Route 15 north-northwest of Panther Junction.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22870, 22871, 22872, 22869.